• Announcements

SelsdonMan

SelsdonMan Successful tapering off from Citalopram after expediency suicidal / homicidal thoughts.

7 posts in this topic

I was prescribed Citalopram (Celexa) by my doctor in London UK, when I was depressed during a period of unemployment.

 

I took it for 3 years, taking 20mg once a day. I never felt like it did much good helping me, and it made me feel a bit spaced out, not all there.

 

After 2 years on Citalopram I started to have some suicidal thoughts, but far more homicidal thoughts. I wanted to kill people. I had thoughts of driving head on into traffic, pushing people under trains, killing my partner, my dogs and burning the house down. I had never had these kinds of thoughts or ideas before, and was convinced they were a side-effect of the anti-depressant Citalopram which i was taking.

 

I told my doctor about my suicidal/ homicidal thoughts and he was told me to double my dose of citalopram!

 

I told him that the drugs were the problem, not me!

 

I then slowly reduced my dose once each week for 10 weeks, taking the drug on alternate days, and then cutting the pill in half and only taking it on alternate days.

 

Every time I reduced the dose I woke up the next day with cramps in my intercostal muscles? (muscles between my ribs), feeling very sore and stiff, like I'd been kicked in the ribs.

I also felt quite sharp electric shock; in my neck and shoulders, and had some jerky twitches of my neck and shoulders from time to time.

 

The symptoms went away after day or two, until the next time I reduced my dose.

 

After 10 weeks I was off of Citalopram completely, and have been off them for 5 years now.

 

It took about 3- 6 months for me to feel normal again after coming off of Citalopram,

 

My life is much better without Citalopram, and I have had NO suicidal or homicidal urges or thoughts since I gave up the SSRI drug.

 

I do not think doctors are not helping their patients by drugging them with SSRI's. 

Share this post


Link to post
Share on other sites

Thank you for posting this. I had my daughter in August and in Nov went on Celexa- 15 mg. I started weaning off this monday and am going to go down 2.5 mg a week -- I am having fearful thoughts about 'am i doing the right thing by getting off it' and obviously with withdrawl symptoms it sometimes feels 'wrong' to be weaning.  I am happy to see i am not alone and that this is not the 'magic drug' that makes my life managable. I dont know what life will be like with a baby and without the meds. Looking for reassurance.

Share this post


Link to post
Share on other sites

That's brilliant you had a short post taper withdrawal..

 

Happy for you.

Share this post


Link to post
Share on other sites

Thank you, SelsdonMan. Can you tell us more about your symptoms and how they went away? Which went away first? Did anything help you recover?

Share this post


Link to post
Share on other sites

 

I was prescribed Citalopram (Celexa) by my doctor in London UK, when I was depressed during a period of unemployment.
 
I took it for 3 years, taking 20mg once a day. I never felt like it did much good helping me, and it made me feel a bit spaced out, not all there.
 
After 2 years on Citalopram I started to have some suicidal thoughts, but far more homicidal thoughts. I wanted to kill people. I had thoughts of driving head on into traffic, pushing people under trains, killing my partner, my dogs and burning the house down. I had never had these kinds of thoughts or ideas before, and was convinced they were a side-effect of the anti-depressant Citalopram which i was taking.
 
I told my doctor about my suicidal/ homicidal thoughts and he was told me to double my dose of citalopram!
 
I told him that the drugs were the problem, not me!
 
I then slowly reduced my dose once each week for 10 weeks, taking the drug on alternate days, and then cutting the pill in half and only taking it on alternate days.
 
Every time I reduced the dose I woke up the next day with cramps in my intercostal muscles? (muscles between my ribs), feeling very sore and survivingantidepressants.org339;d been kicked in the ribs.
I also felt quite sharp electric shock; in my neck and shoulders, and had some jerky twitches of my neck and shoulders from time to time.
 
The symptoms went away after day or two, until the next time I reduced my dose.
 
After 10 weeks I was off of Citalopram completely, and have been off them for 5 years now.
 
It took about 3- 6 months for me to feel normal again after coming off of Citalopram,
 
My life is much better without Citalopram, and I have had NO suicidal or homicidal urges or thoughts since I gave up the SSRI drug.
 
I do not think doctors are not helping their patients by drugging them with SSRI's. 

 

I agree with you that doctors prescribe SSRIs WAY too quickly.  I WISH I had asked about side-effects etc before taking the darn things.  Guess I wasn't thinking straight at the time.

 

My doctor insists that he has to weigh up the risk regards having a depressive patient un-drugged.  However, the side effects and subsequent withdrawal are far worse than the depression itself.

 

It is easier for them if their patients end up like zombies, pile on weight and don't leave their homes.

Share this post


Link to post
Share on other sites

Hi SelsdonMan, 

 

Thank you for sharing your success story and congratulations on getting off and feeling better than on the drug!  It is shocking that you had those dark feelings, and that your doc wanted to up your dose!  So glad that you figured it out!

 

I have been on another forum where people ask questions about the drug they are on, and so many posts are about starting citalopram and having horrid side effects, begging for reassurance about how long it will last.  More than once people have mentioned feeling suicidal!  Most of the "support" is from people saying "hang in there - it takes a few months before it starts to work" and I think, my god, what insanity to sit with feeling suicidal or not being sure they can go on like this, and having people encourage them to keep going!

 

I've also seen posts from people who say they tried to come off, had horrendous withdrawal so went back on and never want to come off again, more insanity!

 

I see a strong correlation between the side effects and the withdrawal symptoms, but the withdrawal symptoms can hang on a heck of a lot longer.  If only people could be told that what they are feeling going on will be magnified multiple times over trying to get off, maybe they'd decide not to take the stuff!

 

Again, so glad you got off and are enjoying life without it!

 

SG

Share this post


Link to post
Share on other sites

Hi all. I'm tapering off of Celexa as well. Been on it for about 16 months at 40mg. Started the taper in jan. Count down by 5mg each week so I'm now on 10mg. Some might say this is a fast taper but Bc I'm taking lots of D3, B12 and fish oils, my taper has been easy.

 

So question to you all who have been on this and now off, do you take a supplement? How do you deal with life? I lead a very stressful life and I have OCD and I can't control my obsessive thoughts and worry. I'm wanting to try 5htp.

 

I'm just desperately wanting to find someone who's been down the meds route but are successful with supplements now?

 

It'll suck but if this doesn't work I will just have to get back on Celexa for good. I loved Celexa and it worked very well for me!

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!


Register a new account

Sign in

Already have an account? Sign in here.


Sign In Now